Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 237, NWS Dodge City, KS

August 1, 2007Gray County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2007, 7:47 PM CDT for Gray County, Meade County, Kansas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 7:47 PM CDT (00:47 UTC)
Expired
Aug 1, 2007, 8:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:50 PM CDTHAIL 313 Nnw Meade, KSHAIL OCCURRED BETWEEN ROADS 15 AND 16 AND IMMEDIATELY SOUTH OF ROAD A IN EXTREME NORTHERN MEADE COUNTY. ALL THE WINDOWS WERE KNOCKED OUT ON THE EAST SIDE OF A HOUSE. METAL ROOF AND GRAIN BINS WERE DENTED.
Aug 1, 7:50 PM CDTHAIL 39 Sse Montezuma, KSHAIL KNOCKED OUT SEVERAL WINDOWS AT A HOME IN EXTREME SOUTHERN GRAY COUNTY.
Aug 1, 7:55 PM CDTHAIL 0.8811 N Meade, KS
Aug 1, 7:55 PM CDTHAIL 19 S The Haggard Elev, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 020047
SVRDDC
KSC069-119-020145-
/O.NEW.KDDC.SV.W.0237.070802T0047Z-070802T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 845 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE SIZE OF
  GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF MISSLER...OR 9 MILES
  NORTHWEST OF FOWLER...AND MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MISSLER...
  PLAINS CITY...
  RURAL RESIDENCES OF NORTHWESTERN MEADE AND SOUTHWESTERN GRAY
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3741 10021 3757 10032 3751 10064 3723 10062

$$

BURKE
4 follow-up statements
000 
WWUS53 KDDC 020104
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT WED AUG 1 2007

KSC069-119-020145-
/O.CON.KDDC.SV.W.0237.000000T0000Z-070802T0145Z/
GRAY KS-MEADE KS-
803 PM CDT WED AUG 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MEADE AND SOUTHWESTERN GRAY COUNTIES...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF MISSLER...OR 9 MILES
SOUTH OF MONTEZUMA...MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MISSLER...
  PLAINS CITY...
  RURAL RESIDENCES OF NORTHWESTERN MEADE AND SOUTHWESTERN GRAY
  COUNTIES.

AT 755 PM CDT...THE PUBLIC REPORTED NICKEL SIZED HAIL 11 MILES NORTH 
OF MEADE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3741 10021 3757 10032 3751 10064 3723 10062

$$

BURKE
000 
WWUS53 KDDC 020118
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT WED AUG 1 2007

KSC069-020127-
/O.CAN.KDDC.SV.W.0237.000000T0000Z-070802T0145Z/
GRAY KS-
817 PM CDT WED AUG 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAY COUNTY IS
CANCELLED...

LAT...LON 3724 10062 3743 10062 3747 10063 3746 10062
      3746 10024 3742 10021 3740 10023 3737 10033

$$

KSC119-020145-
/O.CON.KDDC.SV.W.0237.000000T0000Z-070802T0145Z/
MEADE KS-
817 PM CDT WED AUG 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MEADE COUNTY...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH...AND TORRENTIAL RAINFALL.  THIS STORM WAS LOCATED 7 MILES 
NORTHWEST OF MISSLER...MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MISSLER...
  PLAINS CITY...
  RURAL RESIDENCES OF NORTHWESTERN MEADE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3724 10062 3743 10062 3747 10063 3746 10062
      3746 10024 3742 10021 3740 10023 3737 10033

$$

BURKE
000 
WWUS53 KDDC 020132
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT WED AUG 1 2007

KSC119-020145-
/O.CON.KDDC.SV.W.0237.000000T0000Z-070802T0145Z/
MEADE KS-
830 PM CDT WED AUG 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN MEADE COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH...AND TORRENTIAL RAINFALL.  THIS STORM WAS LOCATED 9 MILES NORTH 
OF PLAINS CITY...MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLAINS CITY...
  RURAL RESIDENCES OF NORTHWESTERN MEADE COUNTY.

EARLIER WHEN THIS STORM WAS IN SOUTHERN GRAY COUNTY...QUARTER SIZE 
HAIL WAS REPORTED AT 7:55 PM CDT 9 MILES SOUTH OF THE HAGGARD 
ELEVATOR.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3724 10062 3743 10062 3747 10063 3746 10062
      3746 10024 3742 10021 3740 10023 3737 10033

$$

BURKE
000 
WWUS53 KDDC 020143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT WED AUG 1 2007

KSC119-020153-
/O.EXP.KDDC.SV.W.0237.000000T0000Z-070802T0145Z/
MEADE KS-
843 PM CDT WED AUG 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE COUNTY
EXPIRES AT 845 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3724 10062 3743 10062 3747 10063 3746 10062
      3746 10024 3742 10021 3740 10023 3737 10033

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:29 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 3:29 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT WED AUG 1 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES CONTINUE TO BE THUNDERSTORM CHANCES AND AMOUNTS
INTO FRIDAY.

OUTFLOW BOUNDARY IN SOUTHWEST CWA IS CURRENTLY FIRING THUNDERSTORMS
AND THINK THESE STORMS WILL DIE OFF AFTER SUNSET. THEN A COLD FRONT
WILL APPROACH THE NORTHWEST CWA LATE TONIGHT AS A NORTHERN BRANCH
SHORTWAVE TROUGH MOVES EAST ACROSS THE NORTHERN PLAINS. RICH
MOISTURE AROUND 16C AT 850MB CONTINUES FROM WESTERN TEXAS ACROSS
WESTERN KANSAS AND INTO NEBRASKA AHEAD OF THIS COLD FRONT. CURRENT
THINKING IS THE BEST MOISTURE CONVERGENCE, STRONG UPWARD VERTICAL
VELOCITIES, AND ASSOCIATED THUNDERSTORMS WITH AN MCS SHOULD STAY
JUST NORTH OF OUR CWA THROUGH 12Z THURSDAY. THE MCS IS THEN FORECAST
TO MOVE SOUTH INTO OUR NORTHERN AREA DURING THE DAY WITH AN OUTFLOW
BOUNDARY. MAY NEED A FLOOD WATCH FOR THURSDAY INTO EARLY FRIDAY
MORNING WITH THE BEST QPF NORTH AND ALREADY SATURATED GROUND AND
FRONTAL BOUNDARY STALLED OUT IN OUR CWA.

SO FOR TONIGHT WILL HAVE THE BEST POPS IN THE SOUTH WITH OUTFLOW
BOUNDARY THIS EVENING, THEN IN THE NORTH LATE TONIGHT AND INTO
FRIDAY. CLOUDS WILL INCREASE LATE TONIGHT WITH SOUTHEAST WIND FROM 5
TO 10 MPH. THEN FOR THURSDAY LOOK FOR HIGHS IN THE UPPER 80S NORTH
WITH MORE CLOUDS AND INTO THE LOWER 90S SOUTH. FOR THURSDAY NIGHT
OVERNIGHT LOWS ONCE AGAIN IN THE MID TO UPPER 60S LOOK REASONABLE.
FOR FRIDAY THINK MUCH OF THE THUNDERSTORM ACTIVITY WILL HAVE MOVED
OUT OF THE AREA WITH PARTLY CLOUDY SKIES AND WINDS FROM THE SOUTH AT
15 TO 25 MPH. HAVE KEPT FRIDAYS HIGHS ON THE WARM SIDE COMPARED TO
GUIDANCE AND HEDGED TOWARD WARMER UKMET MODEL IN THE LOW TO MID 90S.

DAYS 3-7...

UPPER RIDGING WILL SLOWLY SHIFT EAST INTO THE SE US BY EARLY
TO MID NEXT WEEK. WSW MID TO HIGH LEVEL FLOW WILL DEVELOP
ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS. THIS WILL LEAD TO
HOT TEMPS WITH HIGHS IN THE MID TO UPPER 90S. WESTERN KS WILL
BE SITUATED ALONG THE SOUTHERN EDGE OF THE WESTERLIES. MCS
ACTIVITY WILL BE CLOSEBY AND MAY AFFECT OUR WESTERN COUNTIES
STARTING SUNDAY AND CONTINUING INTO WEDNESDAY. WEAK IMPULSES
ROTATING AROUND THE UPPER RIDGE MAY HELP INITIATE
THUNDERSTORMS. STORMS MAY ALSO DEVELOP JUST ABOUT ANY DAY
NEAR THE RATON MESA AND ALONG THE LEE TROUGH AND MOVE EAST
INTO FAR WESTERN KS EACH EVENING. 20% EVENING POPS WERE INTRODUCED
ALONG AND WEST OF A EHA TO GCK TO HYS LINE STARTING SUNDAY.

&&

.AVIATION...

ISOLATED THUNDERSTORMS MAY AFFECT THE AVIATION SITES THROUGH 00Z.
OTHERWISE CIGS WILL STAY ABOVE 3500FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  89  68  92 /  40  30  30   0
GCK  68  88  67  93 /  30  40  40   0
EHA  67  92  67  93 /  40  30  30   0
LBL  68  92  68  94 /  40  30  30   0
HYS  69  86  68  92 /  50  50  50  30
P28  71  93  70  94 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/24
Hazardous weather outlook, Aug 1, 3:39 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT WED AUG 1 2007

KSZ030-031-043>046-061>066-074>081-084>090-022045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
339 PM CDT WED AUG 1 2007 /239 PM MDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON INTO EARLY EVENING. SOME OF THESE WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AMOUNTS. SEVERE WEATHER IS NOT
EXPECTED. THE THUNDERSTORMS WILL TEND TO WEAKEN AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS THURSDAY ESPECIALLY NEAR
INTERSTATE 70. HEAVY RAINFALL WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:58 PM CDTFlood WatchDDCEllis, Lane, Ness, Rush, Trego10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.